Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Med Nightmare
Sep 30, 2003

I am a 41 year old severe classical hemophiliac. I have severe joint problems that has caused me unbelievable chronic pain for the past 10 years. I am also HIV+ with a CD-4 count of 180 and a viral load of just over 70,000. I have been diagnosed with HIV since July of 1985. I am also Hep C and B+ since the mid 1970s. After finding a doctor that was willing to manage the chronic pain, he found that Methadone works the best without making me sleepy or having other side effects. About 4 years ago, I was taking 120 mg of Methadone 3 times a day. I was a little worried about the large amount of methadone I was taking, so I asked my doctor if I could try a little less to find a lower level where I was still comfortable, but not in pain. After about 6 months, I found that taking between 80 and 90mg every 8 hours worked the best. My doctor thought that was great, as it was much less than my usual 120 mg 3 times a day. For the past 3 years, this is the dose I have been on (90 mg 3 times a day). For a vast majority of the time, it works fine. After a year went by, my wife noticed I was feeling very depressed all the time, and just not myself. I had mood swings, I was lashing out at her and my children, and I was just no longer a nice guy any more. While I was having a little more pain then normal (as the hemophilia related joint problems continue to damage the joints, nerves, tendons, and muscles even more), my regular doctor started me on Zoloft 50 mg at night, along with 1 mg of Xanax 3 times per day to help with the muscle spasms, and help the pain meds to work a little more without adding additional pain killers. This worked pretty well until I started the HIV drugs. Last year I started feeling the effects of HIV. I was tired all the time, I lost 40 pounds in less then 5 months, sweating and then chills, and so on. Blood work should the above HIV levels and my ID doctor said it was time for me to start on HIV drugs. Up until last year, I never took them with one exception of 3 years ago and they simply made me too ill, and quality of life simply was reduced. So I stopped, and simply let the good Lord handle it. In late July of this year, my ID doctor told me of the many new HIV drugs available compared to what was available to me 3 years ago, and with my current HIV levels that I should give the new HIV drugs a try. So I agreed. In July of this year, my ID doctor started me on Combivir, 1 tab every 12 hours, and Viramune 1 tab per day. And Bactrim 2 times daily on Sat and Sundays only. After about 8 days, I started to feel very ill. I was shaking, I could not sleep, and I felt like I was in some kind of drug withdrawal. It was a nightmare, I felt like I was coming apart. My wife (a nurse) looked these drugs up and found that it could cause a Methadone withdrawal side effect. So my ID doctor stopped the Viramune and replaced it with Sustiva (1 tab a day 600mg). The Sustiva caused me really bad dreams, and sever dizziness. After talking with my ID doctor, she said to hang in there it would pass in a month or two. Well after 6 weeks on being on both Combivir and Sustiva, I was doing fair until about 4 days ago. I started feeling a withdrawal feeling again. Not sleeping at night, panic feelings, sweats and chills, vomiting, and diarrhea. I was feeling like I was when I was taking the Viramune again. My wife looked up the Sustiva, Methadone, Xanax, and Zoloft and was not able to fine much of anything, but then I looked up Combivir and found little, but when I looked up the Zidovudine, I found it could have different reactions to Methadone. I dont understand the professional wording of the interactions, but from what I can put together is that the Zidovudine in the Combivir in conjunction with the Bactrim can cause methadone type withdrawals? Is this true? I am ready to stop all HIV drugs again and let the good Lord sort it all out. I have so very much I want to live with, and have a good quality of life with my wife, children, and grand children that I am going crazy. I am just hoping you can give me a little advice.

Response from Dr. Conway

You are to be congratulated for having the courage to start on antiviral medications. Even by today's more conservative standards for initiating HAART, you will benefit from it greatly.

What you were experiencing is methadone withdrawal, which occurs equally with Viramune and Sustiva. Both of these drugs are metabolized by the sam system in the liver as the methadone, and interfere with methadone metabolism to the same extent. The bad dreams are a separate issue, and relate specifically to the Sustiva.

I would have a number of suggestions.

DO NOT GIVE UP!!!!

There are two main options:

1. If you go back on Viramune, go up on your methadone BEFORE you start it. Think of this as NOT changing your dose of methadone, but simply adjusting it for the fact that your body is metabolizing it more quickly.

2. You can go on another medication that does not interfere with methadone, such as Kaletra. Some would advocate the use of Kaletra once a day, especially in someone who has not taken any protease inhibitors before. Atazanavir may not interfere with methadone, but this is not yet certain.

Good Luck!!!



Previous
Abdominal pain and new hump
Next
sustiva/combivir side effects

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement